Alert archive / California / Special Marine Warnings in 2012

Special Marine Warning 10, NWS Eureka, CA

April 12, 2012

NWS Eureka, CA issued this special marine warning at Apr 12, 2012, 12:18 PM PDT. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2012, 12:18 PM PDT (19:18 UTC)
Expired
Apr 12, 2012, 12:45 PM PDT
In force
27 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon

The radar

The Eureka (Bunker Hill) radar (KBHX), 52 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.3 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WHUS56 KEKA 121918
SMWEKA
PZZ470-475-121945-
/O.NEW.KEKA.MA.W.0010.120412T1918Z-120412T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE EUREKA CA
1218 PM PDT THU APR 12 2012

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  WATERS FROM PT. ST. GEORGE TO PT. ARENA CA FROM 10 TO 60 NM OVER
  PACIFIC WATERS

* UNTIL 1245 PM PDT

* AT 1211 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM...PRODUCING STRONG WINDS 34 KNOTS OR GREATER OVER
  WATERS FROM ABOUT 31 NM WEST OF CAPE MENDOCINO...MOVING NORTHEAST 
  AT 30 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.

OCCASIONAL LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

&&

LAT...LON 4077 12498 4070 12459 4045 12464 4029 12500
      4037 12521
TIME...MOT...LOC 1917Z 207DEG 28KT 4043 12505

$$

CARROLL

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Apr 12, 3:46 AM PDT, 8 hours 32 minutes earlier.

Area forecast discussion, Apr 12, 3:46 AM PDT, 8 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
346 AM PDT THU APR 12 2012

.SYNOPSIS...A LATE SEASON WINTER STORM WILL CONTINUE TO BRING
RAIN...SNOW...AND ISOLATED THUNDERSTORMS THROUGH FRIDAY.

&&

.DISCUSSION...A COLD UPPER LOW WILL DROP TOWARD NW CA TODAY WITH
CONTINUED RAIN...SNOW...AND ISO TSTMS. A COLD FRONT OUT AHEAD OF
THE LOW IS KNOCKING ON OUR DOORSTEP EARLY THIS MORNING WITH
STEADIER PRECIP ACROSS THE INTERIOR AND SCATTERED CONVECTION
OFFSHORE. ONCE THE FRONT MOVES ASHORE THIS MORNING...THERE MAY BE
A LULL IN THE PRECIP BEFORE A POTENT SHORTWAVE ROUNDS THE BASE OF
THE TROUGH AND APPROACHES THE COAST THIS AFTERNOON. THERE IS ALSO
A WEAK SFC TROUGH THAT WILL ACCOMPANY THE SHORTWAVE...WHICH WILL
HELP ENHANCE SHEER FOR TSTMS. THE LOW MOVES OVERHEAD FRI MORNING
FURTHER DECREASING STABILITY FOR A CONTINUED CHANCE FOR TSTMS AND
SMALL HAIL. THE OTHER CONCERN IS SNOW. CURRENT NSSL SNOW LEVEL OBS
ARE SHOWING THE SNOW LEVEL AROUND 3500 FT. THE SNOW LEVEL WILL DIP
A BIT FURTHER...POSSIBLY AS LOW AS 2500 FT TONIGHT AS COLD AIR
CONTINUES TO FILTER INTO THE REGION. WITH SEVERAL BOUTS OF PRECIP
EXPECTED THROUGH THE DAY ON FRI...WE HAVE OPTED TO ISSUE A WINTER
WX ADVISORY ABOVE 3000 FT WHERE A TOTAL OF 5-11 INCHES OF SNOW ARE
EXPECTED. THE TROUGH AXIS SHIFTS EAST OF THE AREA FRI EVE...WITH
CLEARING AND DRYING IN ITS WAKE. WITH THE RESIDUAL COLD
TEMPS...FROST MAY BE AN ISSUE SAT MORNING...BUT FOG IS ALSO
POSSIBLE DUE TO LINGERING LL MOISTURE. SAT SHOULD BE DRY...BUT
MODELS ARE NOW SHOWING A DIRTY RIDGE OVER THE WEST COAST BY
SUN...TRANSITING TO ZONAL FLOW BY EARLY NEXT WEEK. SEVERAL WEAK
FRONTS ARE EXPECTED TO PASS CLOSE BY (TO OUR NORTH) WHICH MAY MEAN
PERIODS OF LIGHT RAIN...ESPECIALLY NORTH OF THE CAPE. JCA

&&

.AVIATION...A FRONT CROSSING NORTHWEST CALIFORNIA EARLY THIS MORNING
IS BRINGING WIDESPREAD SHOWERS AND LOCALLY GUSTY WINDS...ESPECIALLY
ALONG THE REDWOOD COAST. COLD AIR BEHIND THE FRONT WILL DESTABILIZE
THE ATMOSPHERE...LEADING TO ISOLATED THUNDERSTORMS ALONG THE COAST
TODAY. CONDITIONS WILL BE BORDERLINE VFR/MVFR WITH TEMPORARY DROPS TO
IFR POSSIBLE IN THE HEAVIER SHOWERS AND THUNDERSTORMS.

&&

.MARINE...A COLD FRONT MOVING THROUGH THE WATERS EARLY THIS MORNING
IS BRINGING INCREASED WINDS AND SEAS. THE BUOYS SHOWED SOME GUSTS TO
NEAR GALE FORCE A FEW HOURS AGO AHEAD OF THE FRONT. THESE WINDS ARE
WHIPPING UP WIND DRIVEN SEAS UP TO 10 FT EARLY THIS MORNING. AFTER
THE FRONT CROSSES THE WATERS THE WINDS WILL SHIFT TO THE WEST, BUT
WILL REMAIN ELEVATED THROUGH THE MORNING HOURS. WINDS WILL EASE BY
LATE TODAY, BUT THEN INCREASE AGAIN ON THURSDAY AS A DISTURBANCE
MOVES THROUGH. LONG PERIOD WESTERLY WAVES WILL BUILD BY TONIGHT.
SWAN AND ENP NOW HAVE THEM PEAKING AROUND 14 FT EARLY FRIDAY
MORNING, WHICH SEEMS MORE REASONABLE GIVEN THE SYNOPTIC SET UP. BUT
STILL WANT TO SEE THE WAVES PASS SOME OFFSHORE BUOYS IN THE UPCOMING
HOURS TO KNOW FOR SURE THESE WAVE HEIGHTS WILL OCCUR. REGARDLESS,
THE WESTERLY WAVES WILL PEAK ON FRIDAY AND THEN SLOWLY SUBSIDE INTO
THE WEEKEND.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 3 PM PDT FRIDAY ABOVE 3000 FEET
FOR CAZ003-004-076.

SMALL CRAFT ADVISORY UNTIL 5 PM PDT SATURDAY PZZ450-455-470-475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
Hazardous weather outlook, Apr 12, 4:31 AM PDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
431 AM PDT THU APR 12 2012

CAZ001-002-131145-
REDWOOD COAST-MENDOCINO COAST-
431 AM PDT THU APR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ003-076-131145-
NORTH COAST INTERIOR-MENDOCINO INTERIOR-
431 AM PDT THU APR 12 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM PDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT. FOR FURTHER DETAILS
PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.

ISOLATED THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT THROUGH FRIDAY
AFTERNOON.

ISOLATED THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ004-131145-
UPPER TRINITY RIVER-
431 AM PDT THU APR 12 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM PDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT. FOR FURTHER DETAILS
PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT THROUGH FRIDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:25 AM PDTWinter Weather AdvisoryEKA31 hr
Apr 12, 11:40 AM PDTSpecial Marine WarningEKA65 min
Apr 12, 12:50 PM PDTSpecial Marine WarningEKA55 min
Apr 12, 1:29 PM PDTSpecial Marine WarningEKA61 min
Apr 12, 2:02 PM PDTSpecial Weather StatementEKA43 min
Apr 12, 3:04 PM PDTSpecial Marine WarningEKA41 min
Apr 12, 3:25 PM PDTSpecial Marine WarningEKA65 min
Apr 12, 3:33 PM PDTSpecial Weather StatementEKAMendocino42 min
Apr 12, 3:59 PM PDTSpecial Weather StatementEKAHumboldt46 min
Apr 12, 4:15 PM PDTSpecial Marine WarningEKA60 min
Apr 12, 4:37 PM PDTSpecial Marine WarningEKA53 min

Nearby

Special Marine Warnings in California, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.